Dense Fog, Putnam
- When
- December 20, 6:00 AM CST to December 22, 10:00 AM CST
- Where
- Putnam forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.205, -89.286 (the zone’s center; the record gives no point)
Warmer air flowing over a snow-covered ground caused dense fog to form, which lasted for about a 36 hour period. The dense fog developed on December 20, 2007 and finally disippated on December 22.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Warmer air flowing over a snow-covered ground caused dense fog to form, which lasted for about a 36 hour period. The dense fog developed on December 20, 2007 and finally disippated on December 22. Visibilities were frequently at or below 1/4 mile during this period. Numerous schools either cancelled or delayed classes for two days. Also, aviation was impacted with many flights cancelled or delayed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 20, 3:50 AM CST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 350 AM CST THU DEC 20 2007 .SYNOPSIS... INCREASING SFC WINDS AND MID/HIGH CLOUDS HAS SCOURED OUT DENSE FOG. FLOW PATTERN SPLIT ZONAL WITH MID LEVEL TROUGH PUSHING THROUGH THE PLAINS. MORE VIGOROUS ENERGY FOUND IN SOUTHERN STREAM TIED TO STRONGER (110+ KT) JET STREAMING ACROSS THE GULF COAST. MEANWHILE MAIN ENERGY WITH NORTHERN STREAM SHIFTING WELL TO OUR NORTH ACROSS THE NORTHERN PLAINS INTO THE UPPER MIDWEST. OUR LOCAL AREA SITS IN BETWEEN THESE TWO SYSTEMS. STRONG MOISTURE SURGE LIFTING NORTH AHEAD OF THE MID LEVEL TROUGH WITH SFC DEWPTS INTO THE U30S TO L40S ON LEADING EDGE IN CENTRAL MO AND ACCOMPANIED BY WIDESPREAD STRATUS AND FOG. ..05.. && .SHORT TERM...TODAY AND TONIGHT... MAIN CHALLENGES ARE WITH TEMPERATURES AND DENSE FOG/FREEZING DRIZZLE POTENTIAL. MID LEVEL TROUGH TO PASS THROUGH THE REGION THIS AFTN AND EXIT EARLY THIS EVE. AS MENTIONED... MAIN FORCING SPLIT WELL TO NORTH AND SOUTH...BUT ENOUGH LIFT /OMEGAS...POSITIVE VORTICITY ADVECTION AND DIFFLUENT FLOW ALOFT/ IN COMBINATION WITH INCREASING LOW LEVEL MOISTURE TO SUPPORT SOME LIGHT RAIN WITH GREATEST CHCS ALONG AND EAST OF THE MISSISSIPPI RIVER 18Z-00Z BASED ON TIMING OF ARRIVAL OF MOISTURE AND MID LEVEL WAVE. BUMPED UP POPS IN THE EAST AND CANT RULE OUT NEEDING TO GO HIGHER PER TRENDS OF LOW LEVEL MOISTURE.. BUT PASS ON TO NEXT SHIFT. SPEAKING OF MOISTURE... IT IS SURGING NORTHWARD EARLY THIS MORNING ON SOUTHERLY H925 WINDS OF 30-40 KTS PER CONWAY MO AND WINCHESTER IL PROFILERS... WITH SFC DEWPTS CLIMBING INTO THE U30S TO L40S ON THE LEADING EDGE WITH UNSEASONABLY HIGH MOISTURE WITH DEWPTS IN THE 60S IN PORTIONS OF EASTERN TX AND THE LOWER MISSISSIPPI VALLEY PROVIDING THE FUEL FOR LARGE AREA OF STRONG/FEW SEVERE THUNDERSTORMS IN THE AFFORMENTIONED AREAS. DEEPER LOW LEVEL MOISTURE LOOKS TO ADVECT NORTHWARD INTO REGION THIS MORNING AHEAD OF MID LEVEL SHORTWAVE. THUS... WARMING TODAY WILL COME FROM THIS MOIST/WARM ADVECTION. TEMPS BENEATH STRATUS IN CENTRAL MO HAVE CLIMBED INTO THE U30S TO M40S... AND ALREADY IN M30S ACROSS THE SOUTH... SO SHOULD SEE 40S IN THE SOUTH WITH GRADIENT NORTH OF I 80 TO HWY 20 ACROSS EXISTING DEEPER SNOWPACK. HAVE BUMPED UP GOING MAXES AT LEAST 1 CAT IN THE CENTRAL/SOUTH AND TEMPERED WARMING A BIT IN THE NORTH DUE TO DEEP SNOW COVER. ACCOMPANYING THIS MOISTURE WILL BE FOG AND SOME DRIZZLE WITH DENSE FOG SEEMING TO BE A GOOD BET... ESPECIALLY TONIGHT AND OVER DEEPER SNOW COVER NORTH. POTENTIAL FOR SOME FREEZING DRIZZLE OR LIGHT FREEZING RAIN HWY 30-HWY 20 CORRIDOR THIS AFTN... BUT TEMPS EXPECTED TO BE NEAR FREEZING MARK AND PCPN VERY LIGHT THUS NOT ANTICIPATING MANY PROBLEMS ATTIM. MOIST/WARM ADVECTION SUBSIDES THIS AFTN/EARLY EVE WITH PASSAGE OF MID LEVEL WAVE... BUT STRATUS/FOG/DRIZZLE TO KEEP TEMPS ABOUT STEADY. LATER THIS EVE AND OVRNGT EXPECT TEMPS TO RISE AS ADVECTION ENSUES ONCE AGAIN AHEAD OF SYSTEM PUSHING INTO THE ROCKIES. BUMPED UP TEMPS IN NON-DIURNAL TRENDS WITH 40S INTO SE THIRD OR SO OF CWA. ALSO...CONTINUED WITH SLIGHT CHC-LOW CHC POPS FOR MEASURABLE RAIN (HEAVY DZ/LIGHT RAIN) GIVEN INCREASING UPPER DIFFLUENCE AND EXTENT OF LOW LEVEL MOISTURE. BOTTOM LINE...NEXT 24 HOURS BECOMING FAIRLY MILD MOST AREAS ACCOMPANIED BY DREARY/DISMAL CONDITIONS WITH FOG/DRIZZLE AND SOME LIGHT RAIN ESPECIALLY EAST. ..05.. .LONG TERM...FRIDAY THROUGH WEDNESDAY... FOCUS REMAINS ON STORM SYSTEM TO AFFECT THE AREA THIS WEEKEND. ECMWF REMAINS MOST CONSISTENT SOLUTION THE PAST COUPLE RUNS...WITH 20/00Z CONTINUING TO PHASE SPLIT FLOW ENERGY INTO DEEP H5 LOW OVER CWFA SAT NIGHT. THIS WOULD RESULT IN SOUTHERN SURFACE LOW LIFTING N-NE OUT OF LOWER MS VALLEY RAPIDLY DEEPENING AND COMBINING WITH NORTHERN STREAM LOW OVER LOWER MI BY SUNDAY MORNING. CONCEPTUAL MODELS FOR TRACK OF HEAVY SNOW WITH THIS PATH OF THE SOUTHERN STREAM SURFACE LOW WOULD NORMALLY BE ACROSS SE PORTIONS OF CWFA...BUT STRONG UPPER FORCING ASSOCIATED WITH 220 M HT FALLS/12 HRS DEPICTED OVER NRN IL WOULD ENHANCE QPF MUCH FURTHER NORTHWESTWARD INTO THE FORECAST AREA. HPC HAS BOUGHT INTO THIS SCENARIO...NOW PLACING AXIS OF POTENTIAL 4 PLUS AMOUNTS ACROSS EASTERN IA AND NE MO...WITH 2-4 OVER IL SIDE. OF OTHER SHORT TERM MODELS...GFS REMAINS MOST SIMILAR TO ECMWF AND FAIRLY STABLE RUN TO RUN...BUT IT REMAINS WEAKER WITH THE H5 LOW PHASING OCCURRING FURTHER EAST. WRF/NAM ALSO PHASES THE UPPER ENERGY OVER GREAT LAKES BUT REMAINS OUTLIER WITH MAIN SURFACE LOW LIFTING NORTH INTO N CENTRAL IL 00Z SUNDAY. WILL CONTINUE TO TREND FORECAST CLOSE TO BLEND OF GFS AND ECMWF...SLOWING THE SYSTEM DOWN SOME AND INCREASING POPS INTO SAT NIGHT. STRONGER FORCING WOULD RESULT IN FASTER CHANGE OVER OF RAIN TO SNOW ON SAT. STILL TOO FAR OUT TO BRING IN SNOW AMOUNTS...BUT AT THIS TIME...LOOKS LIKE THE POTENTIAL AXIS OF HEAVIEST SNOWFALL HAS AGAIN SHIFTED BACK OVER CWFA. SNOW ACCUMULATION TOOLS IN THIS SCENARIO SUGGEST HIGHEST AMOUNTS POSSIBLY TOUCHING THE LOW END OF WARNING CRITERIA SAT AFTERNOON INTO SAT NIGHT WITH WINDY CONDITIONS POSSIBLY RESULTING IN CONSIDERABLE BLOWING AND DRIFTING. CONFIDENCE REMAINS LOW ON PLACEMENT AND EXACT AMOUNTS DUE TO COMPLEXITY OF SYSTEM EVOLUTION AND THE UPPER LEVEL ENERGY STILL BEING OFF COAST OF PACIFIC NW. OTHER MAJOR CHANGES WERE TO TWEAK TEMPERATURES AND DEWPOINTS UP SOME FRI INTO FRI NIGHT IN STRONG WARM ADVECTION REGIME THAT WILL KEEP STRATUS...DRIZZLE AND FOG GOING. ISENTROPIC LIFT OVERSPREADING THE AREA FRI NIGHT WILL INCREASE THE DRIZZLE TO LIGHT RAIN AND HAVE RAISED POPS IN THE WEST. WITH FOCUS IN WEEKEND STORM...FEW CHANGES MADE TO FORECAST SUNDAY AND BEYOND. ..SHEETS.. && .AVIATION... EARLY ON IN TAF CYCLE...MID/HIGH CLOUDS WILL BE FOUND WITH SOME FOG WITH IFR/MVFR VSBYS. LARGE AREA OF STRATUS WITH IFR TO LIFR CIGS SURGING NORTH THROUGH CENTRAL MO ATTIM AND EXPECTED TO OVERSPREAD THE TERMINALS TODAY ACCOMPANIED BY FOG AND SOME DRIZZLE AND CHC OF LIGHT RAIN. POTENTIAL FOR SOME LIGHT FREEZING DRIZZLE LATE MORNING AND AFTN AT KDBQ AND POSSIBLY FOR SHORT TIME AT KCID. STRATUS/FOG.. SOME DENSE/DRIZZLE EXPECTED TNGT WITH IFR/LIFR CONDITIONS. ..05.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && 05/SHEETS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 459 AM CST THU DEC 20 2007 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211100- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 459 AM CST THU DEC 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT FOG...DRIZZLE AND LIGHT RAIN WILL ACCOMPANY WARM...MOIST AIR AS IT PUSHES INTO THE REGION. WIDESPREAD DENSE FOG WILL BE POSSIBLE... ESPECIALLY ALONG AND NORTH OF INTERSTATE 80 WHERE DEEPER SNOW COVER EXISTS. ALSO...PATCHY LIGHT FREEZING RAIN OR FREEZING DRIZZLE WILL BE POSSIBLE ALONG AND NORTH OF HIGHWAY 30 INTO EARLY THIS EVENING. ANY ICE ACCUMULATION IS EXPECTED TO BE MINOR...BUT COULD BE ENOUGH TO CAUSE SOME SLICK SPOTS MAINLY ON BRIDGE AND OVERPASSES AND OTHER ELEVATED SURFACES OVER PORTIONS OF NORTHEAST IOWA AND NORTHWEST ILLINOIS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WINTER STORM IS EXPECTED TO IMPACT THE AREA SATURDAY INTO SATURDAY NIGHT WITH THE POTENTIAL FOR SIGNIFICANT SNOW AND BLOWING SNOW. RAIN WILL DEVELOP FRIDAY NIGHT...THEN CHANGE TO SNOW FROM WEST TO EAST ON SATURDAY. WIDESPREAD LIGHT SNOW ACCUMULATIONS ARE LIKELY ACROSS THE OUTLOOK AREA...WITH THE POTENTIAL FOR A SMALLER AREA OF MODERATE TO HEAVY ACCUMULATIONS. AS THE SNOW DIMINISHES TO FLURRIES EARLY SUNDAY...WINDS WILL INCREASE TO 20 TO 30 MPH FROM THE NORTHWEST CAUSING CONSIDERABLE BLOWING AND DRIFTING SNOW. THERE IS STILL A CONSIDERABLE AMOUNT OF UNCERTAINTY IN THE TIMING AND EVOLUTION OF THIS STORM SYSTEM. MORE DETAILED INFORMATION... INCLUDING SNOW AMOUNTS AND AREAS OF GREATEST RISK...WILL BE AVAILABLE IN LATER OUTLOOKS. AN ACTIVE PATTERN CONTINUES...WITH THE POTENTIAL FOR ANOTHER WINTER STORM AROUND WEDNESDAY OR THURSDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. 05/DLS
The national radar mosaic for the moment the first event began.
13 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67517, 67511, 67515, 67512, 67520, 67516, 67518, 67513, 67514, 67510, 67521, 67508, 67519.